Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 97, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2015, 2:36 PM CDT for Lipscomb County, Ochiltree County, Roberts County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2015, 2:36 PM CDT (19:36 UTC)
- Expired
- May 27, 2015, 3:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 138 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:00 PM CDT | HAIL 1 | 5 S Wolf Creek Park, TX | HAIL TO THE SIZE OF QUARTERS WAS FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
950
WUUS54 KAMA 271936
SVRAMA
TXC295-357-393-272000-
/O.NEW.KAMA.SV.W.0097.150527T1936Z-150527T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
NORTHEASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 300 PM CDT
* AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
WOLF CREEK PARK...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
ROOFS...SIDING AND TREES IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
WOLF CREEK PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3597 10064 3608 10081 3637 10071 3619 10034
TIME...MOT...LOC 1936Z 217DEG 25KT 3610 10066
HAIL...1.25IN
WIND...60MPH
$$
141 follow-up statement
081
WWUS54 KAMA 271946
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
246 PM CDT WED MAY 27 2015
TXC295-357-393-272000-
/O.CON.KAMA.SV.W.0097.000000T0000Z-150527T2000Z/
LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
246 PM CDT WED MAY 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ROBERTS...SOUTHEASTERN OCHILTREE AND SOUTHWESTERN LIPSCOMB COUNTIES
UNTIL 300 PM CDT...
AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
WOLF CREEK PARK...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
ROOFS...SIDING AND TREES IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
WOLF CREEK PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3605 10053 3606 10054 3604 10054 3597 10064
3607 10078 3634 10065 3619 10034
TIME...MOT...LOC 1946Z 217DEG 25KT 3616 10061
HAIL...1.25IN
WIND...60MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:12 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 27, 12:12 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1212 PM CDT WED MAY 27 2015 .AVIATION... VFR CONDITIONS TO START THE 18Z TAF ISSUANCE BEFORE CONVECTION DEVELOPS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HAVE INSERTED MENTION OF VICINITY THUNDER AROUND 20Z FOR KAMA AND KGUY WHICH HAVE THE BETTER CHANCES FOR CONVECTION TO IMPACT THE TERMINALS BASED ON ANTICIPATED INITIATION LOCATIONS. HAVE HELD OFF PREVAILING THUNDER AS THERE IS SOME UNCERTAINTY IF CONVECTION WILL MOVE OVER THE TERMINALS. SHOULD CONVECTION DIRECTLY IMPACT A TERMINAL KGUY HAS THE BEST CHANCE FOLLOWED BY KAMA. KDHT SHOULD REMAIN MOSTLY CONVECTION FREE UNTIL AFTER 00Z OR EVEN 06Z. CONVECTION INCREASES IN AREA COVERAGE OVERNIGHT AND HAVE HAVE GONE WITH PREVAILING SHOWERS FOR KAMA WITH VICINITY THUNDER AROUND 10Z. CEILINGS WILL LIKELY DEGRADE AS CONVECTION APPROACHES THE TERMINALS AND HAVE STARTED A TREND OF LOWER CEILINGS ESPECIALLY TOWARDS TOMORROW MORNING. && .PREV DISCUSSION... /ISSUED 1133 AM CDT WED MAY 27 2015/ MESOSCALE UPDATE... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS INSTABILITY BUILDS TO LEVELS NOT SEEN AROUND THE PANHANDLES IN MAYBE A FEW YEARS. WIND SHEAR WILL BE A LIMITING FACTOR FOR SEVERE WEATHER, BUT IN SPITE OF LACKING SPEED SHEAR, FAVORABLE DIRECTIONAL SHEAR SHOULD PROVE ENOUGH TO PROMOTE STORM ORGANIZATION THIS AFTERNOON. THERE WILL LIKELY BE MORE THAN ONE ROUND OF THUNDERSTORMS BETWEEN NOW AND TOMORROW MORNING, BUT THIS DISCUSSION WILL FOCUS ON THE THREAT FOR AFTERNOON CONVECTION. FORECAST SOUNDINGS FROM THE NAM/RAP INDICATE UPWARDS OF 4500 J/KG MLCAPE BY EARLY THIS AFTERNOON IN THE EASTERN HALF OF THE TX PANHANDLE, DRIVEN BY MID 60S SFC DEWPTS AND RELATIVELY IMPRESSIVE MID LVL LAPSE RATES. EFFECTIVE SHEAR VALUES WILL LIKELY REMAIN NEAR 30 KTS TODAY, WITH LIMITED LOW LVL SPEED SHEAR. THIS COMBINATION OF CAPE/SHEAR PAIRED WITH ANVIL LEVEL SR WINDS OF AROUND 30 KTS SHOULD PROVIDE AN ENVIRONMENT FAVORABLE FOR A FEW SLOW, SOUTHEAST-MOVING HP SUPERCELLS MIXED IN WITH SOME MULTICELL CONVECTION. GIVEN GENERALLY WEAK LOW LVL FLOW AND STORM MOTIONS THAT WON'T ENHANCE STORM RELATIVE INFLOW, THINK THE TORNADO THREAT SHOULD BE FAIRLY LIMITED. HOWEVER, GIVEN LOW LCL HEIGHTS AND SIGNIFICANT CAPE IN THE LOWEST 3KM, A TORNADO CERTAINLY COULD NOT BE COMPLETELY RULED OUT. THE BIGGEST THREAT TODAY WILL BE LARGE HAIL GIVEN THE IMPRESSIVE HAIL CAPE. THINK HAIL TO THE SIZE OF GOLF BALLS AND THE POSSIBILITY FOR AREAS WITH GROUND COVERING ACCUMULATIONS OF SMALLER HAIL WILL BE THE MAIN THREATS, THOUGH THE STRONGEST STORMS COULD SPIT OUT SLIGHTLY LARGER HAIL. AS A SIDE NOTE, STORM TOPS SHOULD BE QUITE IMPRESSIVE TODAY, WITH 50,000+ FOOT TOPS NOT OUT OF THE QUESTION. THE MOST LIKELY TIMING FOR CONVECTIVE INITIATION WOULD BE EARLY AFTERNOON (1-4PM) AS THE CAP WEAKENS AND A WEAK H5 WAVE CROSSES THE PANHANDLES. THE BEST THREAT FOR SEVERE WEATHER THIS AFTERNOON SHOULD REMAIN NORTH AND EAST OF A LINE FROM ROUGHLY STRATFORD DOWN TO CLAUDE, MOST LIKELY NOT INCLUDING AMARILLO. THOUGH FORECAST SOUNDINGS DON'T SCREAM FLASH FLOODING FROM A TEXTBOOK STANDPOINT AS PRECIP EFFICIENCY WILL LIKELY BE LIMITED, SLOW STORM MOTIONS AND ANTECEDENT SATURATED GROUND CONDITIONS COULD CERTAINLY YIELD ISOLATED AREAS OF FLASH FLOODING IN THE ERN TX PANHANDLE. SIMPSON PREV DISCUSSION... /ISSUED 1033 AM CDT WED MAY 27 2015/ UPDATE... UPDATED HOURLY GRIDS TO MATCH TRENDS FOR THE DAY. THE REMAINDER OF THE FORECAST LOOKS ON TRACK. PREV DISCUSSION... /ISSUED 622 AM CDT WED MAY 27 2015/ AVIATION... LOW CLOUDS IN THE IFR RANGE MAY MAKE IT TO THE AMA TAF SITE...SO HAVE INSERTED A TEMPO GROUP THERE. THINKING RIGHT NOW IS THAT THE LOW CLOUDS WILL NOT MAKE IT TO DHT OR GUY. SOUTHERLY WINDS WILL PICK INTO THE 14 TO 17 KNOT RANGE BY EARLY THIS AFTERNOON...THEN THEY SHOULD BACK SOME AND DECREASE DURING THE EVENING. THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THE GREATER CHANCES NEAR DHT AND GUY LATE THIS AFTERNOON. HAVE NOT MENTIONED THEM IN THE TAFS AT THIS TIME AS COVERAGE SHOULD BE PRETTY SCATTERED. PREV DISCUSSION... /ISSUED 432 AM CDT WED MAY 27 2015/ DISCUSSION... CHALLENGING FORECAST AHEAD WITH REGARDS TO TIMING OF PERIODS OF HIGHEST PRECIPITATION CHANCES THROUGH THE END OF THE WEEK. EARLY THIS MORNING CONVECTION WAS ONGOING IN A SMALL CLUSTER FROM THE CENTRAL OKLAHOMA PANHANDLE NORTHWARD INTO EXTREME SOUTHWEST KANSAS. OTHER ISOLATED/SCATTERED SHOWERS AND STORMS WERE MOVING EASTWARD ACROSS NEW MEXICO. PRIMARY DRIVING FORCE FOR GREATER COVERAGE OF CONVECTION THIS AFTERNOON ASIDE FROM DIABATIC HEATING/DESTABILIZATION WILL BE A WEAK SHORTWAVE SEEN IN WATER VAPOR NOW OVER SOUTH CENTRAL COLORADO. THIS IS THE MOST APPARENT OF A SERIES OF WAVES EMBEDDED WITHIN RELATIVELY WEAK WESTERLY FLOW. STORMS THAT OCCUR THIS AFTERNOON WILL BE IN AT LEAST A MODERATELY UNSTABLE ENVIRONMENT WITH DEEP LAYER SHEAR AROUND 30-35 KNOTS FAVORING STORM ORGANIZATION. ALL MODES OF SEVERE WEATHER ARE POSSIBLE WITH HAIL BEING THE MOST COMMON TYPE. ROUGHLY THE NORTHEAST HALF IS MOST FAVORED FOR DEVELOPMENT. A MORE IMPACTFUL UPPER LEVEL FEATURE IN THE FORM OF A COMPACT CLOSED LOW NOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE TOWARD THE AREA THROUGH TOMORROW. BY TOMORROW NIGHT MODELS ARE IN DECENT AGREEMENT THAT THIS FEATURE WILL BECOME MORE OPEN AND PHASE SOMEWHAT WITH NORTHERN STREAM SHORTWAVE. NET RESULT WILL BE MEAN HEIGHT FALLS AND INCREASING LARGE SCALE ASCENT NECESSITATING HIGHER PRECIPITATION PROBABILITIES LATE WEDNESDAY NIGHT INTO THURSDAY. WITH ANOMALOUS MOISTURE STREAMING NORTHWARD LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE AREA FROM ROUGHLY MID/LATE MORNING THURSDAY INTO THE AFTERNOON. DURING THIS TIME SPATIAL AND TEMPORAL DETAILS BECOME INCREASINGLY BLURRY GIVEN THE INHERENT NATURE OF DIFFICULT TO RESOLVE SMALL WAVES AND LARGER SYNOPTIC SCALE DISCREPANCIES THAT EMERGE IN THE MODELS. ADDITIONALLY...SMALLER SCALE DETAILS THAT ARE INFLUENCED BY THE DEVELOPMENT OF CONVECTION INCLUDING BOUNDARY LAYER MOISTURE AND MESOSCALE BOUNDARY FORCING WILL BE A FACTOR. ALL OF THIS WILL BE RESOLVED BETTER WITH TIME. FOR NOW HAVE RELEGATED HIGHER PRECIPITATION PROBABILITIES IN THE LIKELY CATEGORY TO THE SOUTHERN PORTION OF THE AREA EARLY THURSDAY AND EXPANDED/INCREASED THIS ACROSS ROUGHLY THE SOUTHEASTERN ONE THIRD OF THE TEXAS PANHANDLE DURING THE AFTERNOON. MODELS SHOW ONE MORE DISTINCT SHORTWAVE IN BROAD TROUGH THAT MAY LEAD TO INCREASED PRECIPITATION PROBABILITIES FRIDAY EVENING AND FRIDAY NIGHT FOLLOWED BY THE PASSAGE OF A COLD FRONT AND COOLER/DRIER CONDITIONS FOR THE WEEKEND. MEDIUM RANGE GUIDANCE SHOWS A MORE AMPLIFIED PATTERN EVOLVING EARLY NEXT WEEK WITH AT LEAST A BRIEF PERIOD OF UPPER RIDGING AND WARMER TEMPERATURES. INTRODUCTION OF ISOLATED-SCATTERED CONVECTION INTO THE FORECAST MAY BE NEEDED BY TUESDAY IN LATER FORECAST ISSUENCES AS THE PATTERN DEAMPLIFIES AND A TROUGH EVOLVES IN THE WEST. MEAN CROSS MOUNTAIN FLOW MAY BECOME ESTABLISHED WITH A DEEPENING LEE SURFACE TROUGH AND SHARPENING DRYLINE. BRB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/18
Hazardous weather outlook, May 27, 11:54 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1154 AM CDT WED MAY 27 2015 OKZ001>003-TXZ001>020-272200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1154 AM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY NORTH AND EAST OF A STRATFORD TO CLAUDE LINE. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND FRIDAY NIGHT BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND AGAIN ON THURSDAY.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:58 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 62 min |
| May 27, 3:23 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 52 min |
| May 27, 3:46 PM CDT | Flash Flood Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 3 hr |
| May 27, 3:53 PM CDT | Special Weather Statement | AMA | Armstrong | 67 min |
| May 27, 4:06 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 54 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 60 min |
| May 27, 4:44 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 91 min |
| May 27, 4:47 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 58 min |
| May 27, 4:51 PM CDT | Tornado Warning | AMA | Hemphill | 39 min |
| May 27, 5:07 PM CDT | Special Weather Statement | AMA | Armstrong | 53 min |
| May 27, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Roberts | 54 min |
| May 27, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 53 min |
| May 27, 5:31 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 44 min |
| May 27, 5:35 PM CDT | Flash Flood Warning | AMA | Armstrong | 3 hr |
| May 27, 5:41 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 49 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 63 min |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Lipscomb, Ochiltree, Roberts | 69 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 61 min |
| May 27, 6:12 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 48 min |
| May 27, 6:36 PM CDT | Areal Flood Advisory | AMA | Hartley, Oldham | 3 hr |
| May 27, 6:48 PM CDT | Special Weather Statement | AMA | Armstrong | 57 min |
| May 27, 6:50 PM CDT | Flash Flood Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 3 hr |
| May 27, 6:57 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.